Virginia, 2004Tornado and Damaging Winds in Virginia, May 7, 2004
May 7, 2004 · NWS LWX · 8 events in 6 counties and zones
A strong cold front move through the region on the 7th. Numerous showers and very strong thunderstormsaccompanied the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front move through the region on the 7th. Numerous showers and very strong thunderstormsaccompanied the front. The thunderstorms produced widespread damage in the Piedmont region of Northern Virginia. Significant damage was reported in northwest King George, east Stafford, and northeast Spotsylvania Counties. In King George County, an F1 tornado touched down near Shiloh. At least a dozen dwelling, and 10 boats were damaged. The boats were stored in dry dock in the Waugh Marina. Several trees were also uprooted or topped out along the storms three mile path. In Stafford County, 80 to 90 mph winds destroyed two homes caused major damage to twenty others. The Japazawas Subdivision Eastern Stafford County had about 40 felled trees. Three Amtrak trains were stalled between the Chatham area of Stafford and Fredericksburg due to downed trees and power lines. Finally, in the City of Spotsylvania, Spotsylvania County, the main stage at the re-enactment of the Battle of Spotsylvania collapsed due to strong winds. A number of tents and a couple of portable toilets were also blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 3:20 PM EST, 3 hours earlier.
Area forecast discussion, May 7, 3:20 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST FRI MAY 7 2004
.MESOSCALE DISCUSSION:
AN OUTFLOW BOUNDARY STRETCHING ACROSS THE METRO AREA IS THE RESULT
OF A BOW ECHO WHICH STRATIFIED ACROSS SOUTHERN PENNSYLVANIA.
REGIONAL RADAR INDICATES THE NEXT COMPLEX OF THUNDERSTORMS
APPROACHING FROM THE OHIO VALLEY.
18Z MESOANALYSIS PLACES THE COLD FRONT ACROSS WEST CENTRAL WEST
VIRGINIA...EAST ACROSS THE MASON-DIXON LINE AND NORTHEAST INTO NEW
YORK STATE. THE OUTFLOW WAS PLACED ACROSS THE WASHINGTON METRO AREA.
18Z IAD SOUNDING INDICATES A WEAK CAP ATOP THE BOUNDARY LAYER.
CURRENT THINKING IS THIS WILL WEAKEN DURING THE LATE AFTERNOON AS
THE SUN ANGLE LOWERS...AND MIDLEVEL LIFT FROM THE APPROACHING
COMPLEX ARRIVES. EXPECT SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE COMPLEX LATER THIS AFTERNOON AND EARLY
EVENING...WITH THE MAIN COMPLEX PRESENTING AN ENHANCED THREAT FOR
WIND DAMAGE...AS IT CROSSES THE SOUTHERN FORECAST AREA.
PWATS NEAR 1.4 WILL ALLOW HEAVY RAIN TO BE A CONCERN WITH ANY DEEP
CONVECTION. WOULD EXPECT PRIMARY AREA OF CONCERN FOR WIND DAMAGE
ACROSS THE SOUTHERN PAN HANDLE OF WV/CENTRAL VA/LOWER SOUTHERN
MARYLAND BETWEEN 4:30 PM IN THE WEST AND AROUND SUNSET ACROSS LOWER
SOUTHERN MARYLAND.
ROGOWSKI
.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING...
WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE HUDSON BAY REGION...AS
A RIDGE DOMINATES THE CENTRAL AND SOUTHEAST CONUS. ACARS 400-250MB
WIND SPEED OBSERVATIONS REVEAL AN UPPER LEVEL JET BETWEEN THESE TWO
FEATURES ACROSS THE GREAT LAKES AND NEW ENGLAND REGION. 11Z SURFACE
ANALYSIS SHOWS 1029MB HIGH PRESSURE BUILDING ACROSS THE GREAT
LAKES...AS A COLD FRONTAL BOUNDARY STRETCHES FROM CENTRAL ILLINOIS
EAST AND NORTH INTO NEW ENGLAND.
FRONTAL BOUNDARY IS PROGGED TO SAG SOUTH OF THE FORECAST AREA
OVERNIGHT...WITH BUFKIT FORECAST SOUNDINGS INDICATING EASTERLY FLOW
OFF THE ATLANTIC LATE TONIGHT. MARINE INFLUENCE WILL LIKELY SERVE TO
ADVECT CLOUDS BACK INTO THE REGION FROM THE EAST.
MODELS CONTINUE TO SHOW A MARINE LAYER ACROSS THE FORECAST AREA
SATURDAY...LIMITING INSTABILITY. EXPECT POSSIBLE LIGHT SHOWERS OR
SPRINKLES AND MUCH COOLER TEMPERATURES. SOME CONVECTION IS
ANTICIPATED ACROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES
TOMORROW AS WARM ADVECTION INCREASES TO OUR WEST AND NORTH.
ROGOWSKI
&&
.LONG TERM SAT NGT THROUGH FRI...
LOOKS LIKE COOL AIR DAMMING WILL PERSIST INTO EARLY SUNDAY. FNT
MOVES N OF AREA DRG DAY AND SWLY FLOW SETTLES IN. MOISTURE LVLS ARE
LOW BUT WE DO DESTABILIZE IN THE AFTN. WILL KEEP SLGT CHC MENTIONED
IN GRIDS. TEMPS SHD BE MUCH HIGHER SUNDAY VERSUS SATURDAY SINCE
WELL BE IN THE WARM SECTOR.
ZONAL FLOW BECOMES SWLY THRU THE WEEK AS H5 RDG BUILDS OVER ERN U.S.
BY LATE IN THE WEEK. FNTL BOUNDARIES FCST N OF CWA. AS A RESULT WILL
HAVE NO MENTION OF PRECIP DRG THE MID AND LONG TERM PTN OF THE ZFP.
CANT COMPLETELY RULE OUT SOME CONVECTION EACH DAY...BUT LACK OF A
FOCUS SHD KEEP COVERAGE MINIMAL.
RDH
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 9:34 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT FRI MAY 7 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081500-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN...DAMAGING WINDS...AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
ROGOWSKI
In the hours before
Special weather statement, May 7, 1:08 PM EST, 5 hours 12 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT FRI MAY 7 2004
MDZ007-071845-
HARFORD MD-
...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN MARYLAND...
A LINE OF STRONG THUNDERSTORMS ENTERING HARFORD COUNTY IS MOVING
SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THE COUNTY UNTIL 2:45
PM.
RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS.
WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 7, 4:33 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG PETERSBURG 39.00N 79.31W
05/07/2004 GRANT WV
TREES DOWN IN COUNTY
&&
RDHLocal storm report, May 7, 5:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 5 E WARRENTON 38.72N 77.70W
05/07/2004 FAUQUIER VA AMATEUR RADIO
TREES DOWN
&&
RDHThunderstorm Wind, Stafford
- When
- May 7, 6:20 PM EST
- Where
- Stafford County, 5 mi SE of Leeland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1.5 million
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.300, -77.367
Trees and utility poles down. Over twenty homes damaged, five suffered major damage.
Thunderstorm Wind, Orange
- When
- May 7, 6:25 PM EST
- Where
- Orange County, Unionville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.267, -77.967
Thunderstorm Wind, Stafford
- When
- May 7, 6:30 PM EST
- Where
- Stafford County, 3 mi SE of Falmouth
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.280, -77.433
Thunderstorm Wind, Fredericksburg (C)
- When
- May 7, 6:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.300, -77.467
Media reported 60 mph wind.
Thunderstorm Wind, King George
- When
- May 7, 6:40 PM EST
- Where
- King George County, King George
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $500,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.267, -77.167
Several dwellings were damaged from felled trees and power lines.
Thunderstorm Wind, Frederick
- When
- May 7, 6:40 PM EST
- Where
- Frederick County, Stephens City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.083, -78.217
Trees down across the county.
Tornado, King George
- When
- May 7, 6:51 PM EST to 6:53 PM EST
- Where
- King George County, 1 mi NW of Shiloh
- Rating
- F1
- Path length
- 3 mi
- Path width
- 300 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.233, -77.133
A tornado touched down in southeast King George County. The damage began just northwest of Shilohand the path continued southeast for approximately three miles. Many trees were topped, snapped and uprooted. Damage was intermittent, and the strongest damage occurred near the end of the tornado path.
Thunderstorm Wind, Spotsylvania
- When
- May 7, 7:20 PM EST
- Where
- Spotsylvania County, Spotsylvania
- Measured
- 72 kt (83 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.200, -77.583
A stage collapsed at an outdoor festival, and several portable toilets were overturned by strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 7, 2004$510,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Ohio, May 7, 2004$56,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Illinois, May 7, 2004$59,000 · 1 in hail · 9 events
- Hail in Iowa, May 7 to 8, 2004$48,000 · 1 in hail · 10 events
- Hail in Michigan, May 7, 2004$60,000 · 1 in hail · 2 events
- Damaging Winds and Lightning Strike in Virginia, May 7, 2004$35,000 · 57 kt wind · 9 events
- Flood and Hail in Indiana, May 7, 20041.5 in hail · 18 events
- Lightning Strike in Pennsylvania, May 7, 20042 injured · 1 event
- Heavy Rain in Puerto Rico, May 7, 2004$20,000 · 2 events
- Hail in Ohio, May 7, 20041.75 in hail · 11 events
- Hail and Damaging Winds in West Virginia, May 7, 2004$5,000 · 1 in hail · 11 events
- Hail in Minnesota, May 7 to 8, 2004$500 · 1 in hail · 11 events